Asymptotic Methods for a General Finite Width Gas Slider Bearing

[+] Author and Article Information
J. A. Schmitt

Ballistic Research Laboratory, Aberdeen Proving Ground, Md.

R. C. DiPrima

Department of Mathematical Sciences, Rensselaer Polytechnic Institute, Troy, N. Y.

J. of Lubrication Tech 100(2), 254-260 (Apr 01, 1978) (7 pages) doi:10.1115/1.3453158 History: Received August 02, 1977; Revised November 21, 1977; Online October 20, 2010


The method of matched asymptotic expansions is used to develop an asymptotic expression for the load-carrying capacity of a finite width gas slider bearing for large bearing numbers and for film thicknesses varying both in the sliding and transverse directions. The individual terms in the formula for the load are independent of the bearing number and are related to the interior portion, the side edge boundary layers, and the trailing edge boundary layer of the bearing. Only the terms associated with the side leakage phenomena must be computed numerically. Two special cases are discussed: (i) the film thickness varying only in the sliding direction, and (ii) the film thickness having linear or parabolic variation in the sliding direction and parabolic variation in the transverse direction.

Copyright © 1978 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In